Tornadoes · United States · Kentucky · 2018
EF1 tornado, Vultoncreek, Kentucky, February 24, 2018
This EF1 tornado ran 1.2 miles across Graves County on February 24, 2018, touching down at 7:42 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 24, 2018
- Touchdown
- 7:42 PM CST (01:42 UTC)
- Lifted
- 7:43 PM CST (01:43 UTC)
- On the ground
- 1 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Graves County
- Touchdown point
- 36.746, -88.541
- Lift-off point
- 36.755, -88.524
- Record number
- 1802241942-01
The damage survey
20 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 103 mph.
- Several trees or large tree limbs blown down. 2 barns or sheds damaged. House damage due to a fallen tree. Some loss of shingles.
- Recently built heavy Amish construction barn strewn up to a few hundred yards from its origin.
- irrigation equipment blown over
- Variable damage directions
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An outbreak of severe thunderstorms and tornadoes occurred across western Kentucky. Most of the severe weather was along and south of a Paducah to Madisonville line. North of that line, serious flash flooding resulted in a fatality. A surface low pressure center tracked rapidly north-northeast from Arkansas to the upper Mississippi Valley, dragging a warm front north across western Kentucky. Instability was adequate for tornadoes and severe storms in the presence of very strong wind shear. A very moist air mass resulted in heavy rainfall, which produced localized flash flooding due to the water-logged ground. Locally 5 to 6 inches of rain had fallen over the previous week. Rainfall rates in these thunderstorms were locally one-half to one inch per hour.
This brief EF-1 tornado occurred in a very rural area of east central Graves County near the community of Golo. Near the touchdown location, some shingles were blown off a roof, and a few trees were uprooted or snapped. The tornado continued northeast and damaged trees along the path. The roof of a residence was uplifted briefly, and a window was blown in. Behind the residence, a mobile home with a wood base was lifted and rolled about 30 yards down a hill and was still intact. A small outbuilding was also destroyed on the property. Several large trees were uprooted or snapped on the property. The tornado track length was about one mile. Peak winds were estimated near 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 24, 1:24 PM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Feb 24, 1:24 PM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018
Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.
.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018
Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.
Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.
&&
.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018
Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous weather outlook, Feb 24, 3:30 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 330 PM CST Sat Feb 24 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 PM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Showers and Thunderstorms this afternoon and evening, into the overnight hours, will pose a severe weather and flooding hazard. A Tornado Watch is in effect until 9 pm for most of southeast Missouri, western Kentucky, and far southern Illinois. Refer to the Watch product for details. A Flood Watch remains in effect through late tonight, and that product can be referenced for additional details. In addition, Flood and Flash Flood Warnings remain in effect as a line of thunderstorms with heavy rain impact the area. Numerous river flood warnings are also in effect. Refer to the warning products and their follow up statements for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday An additional 1 to 2 inches of rainfall is possible during the mid week time frame. Refer to the flood warnings and statements for important river flood details, including the latest updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and evening for the Tornado Watch. All reports of storm activity are appreciated.
In the hours before
Local storm report, Feb 24, 6:57 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG MATTHEWS 36.76N 89.58W
02/24/2018 NEW MADRID MO BROADCAST MEDIA
STRUCTURE AND WIND DAMAGE REPORTED NEAR MATTHEWS.
&&
DWSLocal storm report, Feb 24, 7:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL BARLOW 37.05N 89.05W
02/24/2018 M0.25 INCH BALLARD KY EMERGENCY MNGR
&&
ALRSpecial weather statement, Feb 24, 7:12 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CST SAT FEB 24 2018
INZ085-KYZ014-250145-
Posey IN-Union KY-
712 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POSEY AND UNION
COUNTIES UNTIL 745 PM CST...
At 712 PM CST, Doppler radar was tracking a strong thunderstorm near
Shawneetown, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm. Due to
the saturated ground, some trees may be knocked down easier.
Locations impacted include...
Morganfield, Sturgis, Breckinridge Center, Uniontown and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3777 8782 3776 8776 3767 8776 3764 8773
3748 8793 3747 8798 3749 8797 3750 8799
3755 8800 3751 8806 3758 8814 3766 8816
3775 8805 3781 8804 3780 8807 3782 8809
3782 8804 3784 8803 3785 8805 3790 8792
TIME...MOT...LOC 0112Z 246DEG 41KT 3763 8811
SPSpecial weather statement, Feb 24, 7:21 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
721 PM CST SAT FEB 24 2018
ILZ090-091-094-INZ086-087-KYZ005>016-018-250215-
Massac IL-Pope IL-Hardin IL-Warrick IN-Vanderburgh IN-Calloway KY-
McCracken KY-Webster KY-Union KY-Caldwell KY-Hopkins KY-Trigg KY-
Marshall KY-Graves KY-Henderson KY-Crittenden KY-Lyon KY-
Livingston KY-
721 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE...CENTRAL
HARDIN...SOUTHEASTERN MASSAC...WEST CENTRAL WARRICK...SOUTHERN
VANDERBURGH...CENTRAL HENDERSON...CALDWELL...MARSHALL...MCCRACKEN...
TRIGG...SOUTHWESTERN HOPKINS...LYON...CALLOWAY...LIVINGSTON...
CRITTENDEN...UNION...WESTERN WEBSTER AND GRAVES COUNTIES UNTIL 815 PM
CST...
At 720 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosiclare to West Paducah to near Sedalia
to near Martin. Movement was northeast at 55 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Evansville, Henderson, Paducah, Murray, Mayfield, Princeton, Benton,
Morganfield, Providence, Marion, Calvert City, Cadiz, Eddyville,
Sturgis, Marion In Crittenden County, Breckinridge Center, Lone Oak,
Land Between The Lakes Area, Princeton In Caldwell County and
Reidland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 900 PM CST for southern
Illinois...and western, south central and northwestern Kentucky.
LAT...LON 3650 8876 3654 8874 3705 8880 3746 8839
3759 8816 3757 8814 3760 8814 3808 8729
3762 8777 3711 8772 3697 8779 3700 8773
3696 8766 3664 8769 3663 8785 3667 8786
3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 0120Z 235DEG 64KT 3745 8837 3710 8873 3659 8867 3631
8886
RSTLocal storm report, Feb 24, 7:30 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD EVANSVILLE 37.98N 87.54W
02/24/2018 VANDERBURGH IN PUBLIC
HIGH WATER RESCUE HAPPENING AT CHRIST ROAD AND KENTUCKY
AVE.
&&
DWSSpecial weather statement, Feb 24, 7:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
732 PM CST SAT FEB 24 2018
INZ082-087-088-250200-
Warrick IN-Spencer IN-Pike IN-
732 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER AND
SOUTHEASTERN PIKE COUNTIES UNTIL 800 PM CST...
At 731 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Winslow to near Folsomville to
near Newburgh. Movement was northeast at 55 mph.
Winds in excess of 40 mph will be possible with these storms. Due to
the saturated ground, some trees may be knocked down easier.
Locations impacted include...
Evansville, Boonville, Newburgh, Dale, Grandview, Holiday World,
Folsomville, Chrisney, Tennyson and Gentryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 8679 3803 8677 3800 8681 3799 8686
3794 8692 3793 8698 3790 8704 3791 8732
3794 8738 3794 8745 3798 8745 3809 8729
3841 8714 3844 8707 3821 8707 3820 8679
3812 8681 3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 0131Z 246DEG 65KT 3837 8710 3812 8721 3799 8741
SPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
1.7 hours before the tornado, 186 km from the path. February 25, 2018.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Surface CAPE
- 771 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.4 K/km
Nashville Metro, TN (KBNA), 12:00Z
10.3 hours after it, 186 km from the path. February 25, 2018.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 125 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Mayfield (M25), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the touchdown began at 01:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of February 24, 2018
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 24 | 3:53 PM CST | EF2 | Robertson, TN to KY | 12.9 | 350 | 1 | 1 | $850,000 |
| February 24 | 5:11 PM CST | EF0 | Jackson, AR | 0.2 | 50 | $20,000 | ||
| February 24 | 5:19 PM CST | EF1 | Barren, KY | 1.9 | 50 | $280,000 | ||
| February 24 | 5:20 PM CST | EF1 | Cross, AR | 3.2 | 75 | $500,000 | ||
| February 24 | 5:21 PM CST | EF2 | Clay, AR to MO | 41.9 | 150 | 1 | 5 | $2.5 million |
| February 24 | 6:06 PM CST | EF2 | Mississippi, AR | 9.9 | 100 | 1 | $1.0 million | |
| February 24 | 6:30 PM CST | EF2 | New Madrid, MO | 0.9 | 150 | 2 | $750,000 | |
| February 24 | 6:51 PM CST | EF0 | Obion, TN | 5.6 | 75 | $50,000 | ||
| February 24 | 7:07 PM CST | EF1 | Obion, TN | 3.2 | 450 | 3 | $2.0 million | |
| February 24 | 7:17 PM CST | EF0 | Gibson, TN | 4.3 | 75 | $25,000 | ||
| February 24 | 7:21 PM CST | EF0 | Weakley, TN | 5.2 | 75 | $50,000 | ||
| February 24 | 7:36 PM CST | EF0 | Weakley, TN | 7.4 | 75 | $25,000 | ||
| February 24 | 7:37 PM CST | EF1 | Calloway, KY | 8.3 | 125 | $450,000 | ||
| February 24 | 7:37 PM CST | EF1 | McCracken, KY | 1.9 | 100 | $85,000 | ||
| February 24 | 7:50 PM CST | EF1 | Calloway, KY | 1.4 | 100 | $550,000 | ||
| February 24 | 8:02 PM CST | EF1 | Henry, TN | 3.9 | 75 | $50,000 | ||
| February 24 | 8:44 PM CST | EF0 | Christian, KY | 5.3 | 75 | $20,000 | ||
| February 24 | 8:45 PM CST | EF2 | Christian, KY | 5.4 | 200 | 9 | $6.0 million | |
| February 24 | 8:50 PM CST | EF1 | Montgomery, TN | 5.3 | 150 | $1.0 million | ||
| February 24 | 8:55 PM CST | EF0 | Christian, KY | 0.5 | 50 | $6,000 | ||
| February 24 | 9:03 PM CST | EF2 | Montgomery, TN | 4.1 | 200 | 2 | $7.0 million | |
| February 24 | 9:15 PM CST | EF0 | Logan, KY | 2.9 | 300 | $30,000 | ||
| February 24 | 9:19 PM CST | EF1 | Robertson, TN | 3.6 | 150 | $50,000 | ||
| February 24 | 9:21 PM CST | EF1 | Butler, KY | 1.4 | 100 | $20,000 | ||
| February 24 | 9:50 PM CST | EF0 | Simpson, KY | 1.7 | 100 | $50,000 | ||
| February 24 | 10:33 PM CST | EF2 | Green, KY | 1.3 | 100 | $130,000 | ||
| February 24 | 12:03 AM EST | EF1 | Clermont, OH | 3.5 | 200 | $85,000 | ||
| February 24 | 12:13 AM EST | EF1 | Brown, OH | 4.9 | 300 | $65,000 | ||
| February 24 | 12:50 AM EST | EF1 | Garrard, KY | 0.1 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.